North Carolina, 2019

Rip Current in North Carolina, May 14, 2019

May 14, 2019 · NWS MHX · 1 event in 1 county or zone

Two people died in a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Two people died in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 14, 12:16 PM EST, 29 minutes earlier.

Area forecast discussion, May 14, 12:16 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
116 PM EDT Tue May 14 2019

.SYNOPSIS...
With a cold front pushing offshore this morning, cool high
pressure will build in from the west through midweek. A cold
front with limited moisture will cross the area late week. High
pressure will build over the area next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 110 PM Tuesday...Cumulus continues to build mostly inland
in the cyclonic flow behind exiting mid-level low to our north.
Isolated showers occurred earlier along the Albemarle Sound but
have failed to produce any measurable rainfall and have removed
PoPs from the afternoon forecast. No other major changes for the
rest of today as high temperatures should be in the low/mid 70s
with dewpoints in the pleasant 40s to lower 50s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 345 AM Tue...Quiet evening in store as the upper trough
shifts east through the day and high pressure continues to build
in. Mainly clear skies forecast this evening with lows dipping
into the mid to upper 40s, low 50s for the Outer Banks.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 4 AM Tue...Dry and much cooler weather expected through
mid week, then generally dry with a building heat wave through
this coming weekend.

Wednesday...Hts/thicknesses bottom out on Wed with upr trough
axis swinging through Eastern CONUS. Very pleasant conditions
expected under NW flow sfc and aloft bringing dry conditions as
TD's will continue in the 40s. Low lvl thickness vals on par
with cooler MET/ECM MOS guide with highs in the 70-75 degree
range most places, with some 60s on the OBX.

Continued cool overnight Wed night with good radiational cooling
conditions once again. Sided with more reasonable ECM/MET MOS in
lows around 50 interior, to mid/upr 50s immediate coast.

Thursday...A large diurnal turnaround in temps expected on Thu
as flow becomes SW and hts/thicknesses rise with high pres
sliding east and off the coast. Highs near climo in the upr
70s/low 80s interior with mid 70s beaches. Lows Thu night
accordingly much warmer, with near 60 inland to mid/upr 60s
coast as dewpoints will be on the rise.

Friday through Monday...High pressure and upper ridging is
progged to build in late in the week and over the weekend
bringing generally dry weather and very warm to hot weather.
14/00Z global model suite in better agreement this period,
keeping a sfc cold front sagging south into the region just
north of E NC. This means an increase in temps from prev fcst,
with highs expected to rise to well above climo, generally
around 90 interior, with 80s on the beaches. Lows will be
correspondingly warm and humid, with 65-70 expected overnight.
Still not out of the question that the front could actually push
through the region, as some ensemble spread remains amongst ECM
members for next weekend. Subsidence aloft will generally
suppress convective development, and only have a silent 20% pop
in fcst this weekend should a stray seabreeze shower or storm
develop.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Short Term /through 18Z Wednesday/...
As of 110 PM Tuesday...Scattered cumulus continue to build
inland, but all ceilings are now in the VFR range at 4000 feet
or better. Isolated showers have ended over northern areas and
expected a dry afternoon. The remainder of the forecast through
18Z Wednesday should be VFR as temp/dewpoint spreads and light
winds should prevent fog formation tonight and only fair weather
cumulus and some cirrus are expected.

Long Term /Wednesday through Saturday/...
As of 4 AM Tue...VFR mainly SKC through the period. High
pressure builds into the area through the rest of the week with
light winds expected no higher than around 15 kt. Some chances
for light fg/br by the weekend as humidity values will be on
the rise.

&&

.MARINE...
Short Term /through Tonight/...
As of 115 PM Tuesday...Some of the higher-resolution guidance,
especially the ARW, continue to indicate a decent surge behind
exiting upper level low and shortwave moving away tonight. Will
likely see frequent gusts of 25-30 knots overnight over all
area waters and have issued a SCA from 02z-14z, for a brief
window of SCA winds. Seas look to top out at 5 feet at this
time, but will update after the new run of the local SWAN/NWPS
model on the next update. For the rest of this afternoon, winds
should mostly be 10 knots or less with seas 2-4 feet.

Long Term /Wednesday through Saturday/...
As of 4 AM Tue...High pressure builds into the area through mid
week. The winds diminish to less than 10 kt and seas subsiding
to 2-4 ft northern waters and 1-3 ft southern waters on Wed as
high pres builds into the area. The high becomes centered
offshore Thu and Fri with SW to W winds around 15 kt or less
with seas around 2-4 ft. Could see some marginal SCA winds/seas
develop by Fri evening and this weekend as gusty SW winds
develop with tightening thermal gradient due to hot weather
inland and cooler ocean temps.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 10 AM EDT
     Wednesday for AMZ131-135>137-150-152-154-156-158-230-231.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...MS
LONG TERM...TL
AVIATION...CTC/TL
MARINE...CTC/TL/MS
Hazardous weather outlook, May 14, 3:04 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 AM EDT Tue May 14 2019

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-150815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
404 AM EDT Tue May 14 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 6:49 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
749 AM EDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             SWAN QUARTER FERRY TERM 35.40N 76.32W
05/13/2019  E1.00 INCH       HYDE               NC   CO-OP OBSERVER

            REPORTED AT 748 OYSTER CREEK ST,
            SWANQUARTER, NC 27885.

&&
Local storm report, May 14, 6:52 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
752 AM EDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             SWAN QUARTER FERRY TERM 35.40N 76.32W
05/13/2019  E1.00 INCH       HYDE               NC   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM SWAN
            QUARTER FERRY TERMINAL. REPORTED AT 748
            OYSTER CREEK ST, SWANQUARTER, NC 27885.

&&
Local storm report, May 14, 6:55 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
755 AM EDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND DMG     2 NNE BEARGRASS         35.79N 77.11W
05/13/2019                   MARTIN             NC   911 CALL CENTER

            MARTIN COUNTY 911 CENTER REPORTS TREES DOWN
            ON THE 2500 BLOCK OF PRICE ROAD.

0530 PM     TSTM WND GST     1 E FRISCO              35.23N 75.62W
05/13/2019  M48 MPH          DARE               NC   ASOS

            KHSE REPORTED A 42 KNOT WIND GUSTS.

0435 PM     HAIL             SWAN QUARTER FERRY TERM 35.40N 76.32W
05/13/2019  E1.00 INCH       HYDE               NC   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM SWAN
            QUARTER FERRY TERMINAL. REPORTED AT 748
            OYSTER CREEK ST, SWANQUARTER, NC 27885.

1225 PM     HAIL             2 SSE WESTOVER          35.88N 76.66W
05/13/2019  E0.70 INCH       WASHINGTON         NC   CO-OP OBSERVER

0407 PM     HAIL             BAYVIEW FERRY TERMINAL  35.43N 76.74W
05/13/2019  E1.75 INCH       BEAUFORT           NC   DEPT OF HIGHWAYS

1210 PM     TSTM WND DMG     3 NE BEARGRASS          35.80N 77.10W
05/13/2019                   MARTIN             NC   EMERGENCY MNGR

            MARTIN COUNTY EM REPORTED TREES DOWN ON A
            HOUSE IN THE 3500 BLOCK OF BEAR GRASS RD.

1208 PM     TSTM WND DMG     2 NNW BEARGRASS         35.80N 77.14W
05/13/2019                   MARTIN             NC   EMERGENCY MNGR

            MARTIN COUNTY EM REPORTED TREES DOWN ON THE
            3600 BLOCK OF BAILEY RD. THE TOPS OF SOME
            TREES WERE TWISTED OFF IN THE AREA AS WELL.

0250 PM     HAIL             CASTORIA                35.53N 77.68W
05/13/2019  E1.75 INCH       GREENE             NC   LAW ENFORCEMENT

            .

0250 PM     HAIL             BULL HEAD VFD           35.53N 77.79W
05/13/2019  E1.75 INCH       GREENE             NC   LAW ENFORCEMENT

            .

1205 PM     TSTM WND DMG     1 NE WILLIAMSTON        35.86N 77.05W
05/13/2019                   MARTIN             NC   PARK/FOREST SRVC

            FENCING AND TREE LIMBS DOWN.

1202 PM     HAIL             4 N WILLIAMSTON         35.91N 77.07W
05/13/2019  M1.75 INCH       MARTIN             NC   PARK/FOREST SRVC

            MEMBER OF THE NC WILDLIFE COMMISSION WAS ON
            A TRACTOR NORTH OF WILLIAMSTON WHEN HE
            OBSERVED QUARTER TO GOLFBALL SIZED HAIL.

0345 PM     HAIL             5 SSE CHOCOWINITY       35.44N 77.05W
05/13/2019  E1.00 INCH       BEAUFORT           NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ON HIGHWAY
            33 NEAR NEAR SOUTHSIDE HIGH SCHOOL.

0342 PM     HAIL             5 SSE CHOCOWINITY       35.45N 77.05W
05/13/2019  E1.00 INCH       BEAUFORT           NC   PUBLIC

            REPORTED AT 5703 NC-33, CHOCOWINITY, NC
            27817.

0340 PM     HAIL             3 SSE CHOCOWINITY       35.47N 77.07W
05/13/2019  E1.00 INCH       BEAUFORT           NC   PUBLIC

            REPORTED AT 3603 NC-33, CHOCOWINITY, NC.

0335 PM     HAIL             4 SSW CHOCOWINITY       35.46N 77.12W
05/13/2019  E1.75 INCH       BEAUFORT           NC   PUBLIC

            GOLF BALL SIZE HAIL REPORTED AT A BUSINESS
            JUST SOUTH OF HACKNEY.

0310 PM     HAIL             2 ESE AYDEN             35.46N 77.39W
05/13/2019  E0.70 INCH       PITT               NC   PUBLIC

            REPORTED AT 4343 AYDEN GOLF CLUB RD, AYDEN
            NC.

0301 PM     HAIL             3 N SNOW HILL           35.49N 77.67W
05/13/2019  E0.70 INCH       GREENE             NC   PUBLIC

            REPORTED AT 485 MIDDLE SCHOOL RD, SNOW HILL.

1257 PM     HAIL             2 SW CRESWELL           35.84N 76.42W
05/13/2019  E0.70 INCH       WASHINGTON         NC   PUBLIC

            REPORTED AT 74 OLD CHERRY RD, CRESTWELL, NC.

1247 PM     HAIL             3 NNW PHELPS LAKE       35.82N 76.51W
05/13/2019  E1.00 INCH       WASHINGTON         NC   PUBLIC

            REPORTED AT 347 SHORE DR, CRESTWELL, NC.

1234 PM     HAIL             2 W ROPER               35.87N 76.66W
05/13/2019  M1.75 INCH       WASHINGTON         NC   PUBLIC

            GOLF BALL SIZED HAIL REPORTED AT THE VERNON
            G JAMES RESEARCH CENTER WEST OF ROPER.

1207 PM     HAIL             2 NW WILLIAMSTON        35.87N 77.08W
05/13/2019  E1.25 INCH       MARTIN             NC   PUBLIC

            PUBLIC REPORTED HALF-DOLLAR SIZED HAIL
            NORTHWEST OF WILLIAMSTON. TIME BASED ON
            RADAR.

0348 PM     HAIL             4 NNW COX CROSSING      35.42N 76.98W
05/13/2019  M1.75 INCH       BEAUFORT           NC   TRAINED SPOTTER

            SPOTTER SENT US A PICTURE SHOWING THE ACTUAL
            HAIL SIZE.

0342 PM     HAIL             2 NNE WILMAR            35.43N 77.13W
05/13/2019  E1.00 INCH       BEAUFORT           NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL
            NEAR THE INTERSECTION OF CHANDLER RD AND
            HIGHWAY 17.

0335 PM     HAIL             3 NW WILMAR             35.42N 77.18W
05/13/2019  E1.00 INCH       BEAUFORT           NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME TO QUARTER
            SIZE HAIL COVERING THE GROUND.

0306 PM     HAIL             3 NNE ORMONDSVILLE      35.52N 77.53W
05/13/2019  E0.88 INCH       GREENE             NC   TRAINED SPOTTER

            A SPOTTER REPORTED NICKEL SIZE HAIL IN THE
            WILLOW GREEN AREA OF GREENE COUNTY.

1152 AM     HAIL             1 W HAMILTON            35.94N 77.23W
05/13/2019  E1.50 INCH       MARTIN             NC   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER TO PING PONG BALL
            SIZE HAIL NEAR HAMILTON. TIME BASED ON
            RADAR.

&&
Local storm report, May 14, 8:57 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
957 AM EDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 ENE FAIRFIELD         35.55N 76.18W
05/13/2019  E0.70 INCH       HYDE               NC   PUBLIC

&&
Local storm report, May 14, 9:01 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1001 AM EDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 ENE FAIRFIELD         35.55N 76.18W
05/13/2019  E0.70 INCH       HYDE               NC   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM 3 ENE
            FAIRFIELD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, West Carteret

When
May 14, 12:45 PM EST
Where
West Carteret forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

Two swimmers were swept out in a rip current near Oceanana Pier on Atlantic Beach Tuesday afternoon (5/14). Emergency personnel responded and pulled the victims from the water and transported them to the hospital, where they later died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, West Carteret2019-05-1424MaleIn WaterDirect
Rip Current, West Carteret2019-05-145MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814162.